Nitin K. Sethi, MD; Amy Wasterlain, MD candidate; Cynthia L. Harden, MD
Epilepsy is one of the most common neurological conditions. There is an enormous unmet need when it comes to the care of the epilepsy patient. A few years ago I coauthored an article on the care of pregnant women with epilepsy. I am hopeful that physicians, patients and caregivers shall find the article helpful.
When a patient with epilepsy is pregnant or planning for pregnancy, you face the challenge of balancing the benefits and teratogenic risks of her antiseizure medication. Here’s help.
Anticonvulsants (anti seizure medications) use is associated with various side-effects. Some of these can be troublesome. In this post I shall briefly list a few of the side-effects common to a number of anticonvulsants. As always my advise remains unchanged. The information provided here is no substitute to an actual visit to your physician. But I hope this post shall make you better informed.
Rash: can be associated with the use of a number of anticonvulsants. Phenytoin, lamotrigine, carabamazepine are the anticonvulsants commonly associated with rash. The rash may be mild or it may become quite fulminant leading to involvement of the mucous membranes (Steven Johnson Syndrome). The rash usually appears right at the onset (meaning a few days after the medication is started) but it may also appear at any point of time during the course of therapy. If rash is documented the usual advise is to stop the medication and consult your physician as soon as possible. Please remember though that sudden stoppage of anticonvulsant is not advisable since it may lead to a flurry of seizures. So it is your doctor who shall be the best person to make the decision: either stopping the medication cold turkey and substituting another anticonvulsant in its place or slowing down the upward taper of the anticonvulsant and allowing the rash to subside.
Cognitive side-effects: a number of anticonvulsants can cause cognitive side-effects. Patients may complain of feeling dull (“I do not feel as sharp as usual” or “my mind is in a fog”). Some complain of difficulty concentrating and focusing while others have word finding difficulty (has been reported with the use of topiramate). Again if you experience any of these side-effects bring them to the attention of your doctor. At times lowering the dose of the anticonvulsant leads to resolution of these side-effects. At times taking the bulk of the anticonvulsant at night (larger dose at night and smaller dose in the morning) may be helpful since you can sleep off most of the side-effects.
Bone loss: many anticonvulsants lead to bone loss. The most commonly cited culprit drugs are phenytoin, carbamazepine and phenobarbital. Prolonged use of these anticonvulsants leads to bone loss and osteoporosis. That is the reason why your physician may advise you to supplement calcium and vitamin D. How much calcium and vitamin D to take on a daily basis though? The National Osteoporosis Foundation and National Institute of Health has given recommendations for daily calcium and vitamin D intake and most of the physicians refer to these. Again your physician shall be the best person to determine how much calcium and vitamin D supplementation is required based on your age, the various medications you are taking and your risk of osteoporosis in the future. He may refer you for a bone densitometry test (commonly referred to as a DEXA scan).
Congenital malformations (major and minor): this applies to women of child bearing age who are exposed to/ taking anticonvulsants. Data from various pregnancy registries collected over many years has now informed us that anticonvulsant use by a woman during pregnancy may at times lead to major or minor malformations (cleft lip, cleft palate, congenital heart disease, spina bifida and so forth) in the baby. The risk though varies with some anticonvulsants “safer” than others. No anticonvulsant though is completely free of this risk and again it is your doctor who shall be the best person to advise you about this. The choice of an anticonvulsant in a woman of child bearing age is made after due consideration of the above risk. Folic acid supplementation before and during pregnancy may help to mitigate some of this risk to some extent. So it is imperative that all women of child bearing age who are on anticonvulsants (and are contemplating pregnancy) should have a discussion about the risk of congenital malformations with their doctors.
Mood changes: anticonvulsants can lead to mood changes. Studies have shown that some are more likely to do so than others. Patients may complain of low mood, caregivers may notice that the patient is more agitated, snappy or restless. Some patients may become depressed. Hence the FDA has issued a warning on anticonvulsants and the risk of suicide and suicidal thoughts. Again your physician shall be the best person to decide which anticonvulsant is appropriate for you.
Apart from the above mentioned side-effects, each anticonvulsant has side-effects which are unique to it. So it is important that you read the package insert and tell your doctor about any other medical conditions that you may have. Also mention other medications that you taking so that your doctor can determine and tell you about important drug-drug interactions.
I hope this information helps some of the readers of my blog.
You must be logged in to post a comment.